NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 19, 2:44 AM PST, 9 hours 16 minutes earlier.
Area forecast discussion, Feb 19, 2:44 AM PST, 9 hours 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
244 AM PST Fri Feb 19 2021
.SYNOPSIS...
A weak storm system will move across the region through Saturday
bringing light mountain snow, valley showers, and breezy winds.
Warmer and drier conditions are expected Sunday into Monday.
Unsettled weather returns the middle to end of next week with a
return to colder temperatures.
&&
.SHORT TERM...
A few light showers continue near the northern Sierra Crest,
otherwise it was dry. Strong ridge winds continue with gusts to 90
mph and some of this wind was surfacing in the Tahoe Basin around
the lake as the atmosphere remained mixed this morning.
Our main system was approaching the West Coast this morning and
will bring increasing surface gradients/wind followed by a period
of light snow as it tracks across northern CA tonight and into
southern NV on Saturday. Winds will remain strong on area ridges
while surface gradients strengthen and combine with mixing to
result in an increase in winds many areas this afternoon into
early Saturday morning. Winds will be strongest along the Sierra
Front down into the eastern Sierra along Highway 395 where winds
will gust to 35-40 mph (locally to 55 mph as the cold front moves
through the area tonight). Lake wind advisories have been hoisted
for Lake Tahoe and Pyramid Lake.
Precipitation-wise, this is a fast moving storm system and we are
not expecting heavy amounts of snow. Much of the snow will be
confined to the Sierra northward across northeast CA and northwest
NV where up to 2 inches may fall (locally 2-4 inches). Some light
accumulation is also possible late tonight east of KNFL-KLOL,
possibly impacting I-80 east of Lovelock and Highway 50 east of
Fallon. Very little if any precipitation is anticipated from the
Sierra Front southward into Mineral County. While not a lot of
snow, roads will be slick and hazardous where snow does fall,
given the time of day.
Temperatures will be warmer today compared to Thursday with 40s
Sierra and 50s lower elevations of western NV. Cooler Saturday
behind the front with brisk northwest winds. Then a bit milder
Sunday with lighter winds. Hohmann
.LONG TERM...Monday through next weekend...
Not many changes made to the long term with the ridge off the coast
the dominant feature. It will slowly retrograde next week which will
allow cold fronts to drop in from the north. The first looks to be
on Tuesday with another on Thursday or Thursday night.
After a mild Monday with highs around 60 in the lower valleys, the
first cold front Tuesday will drop temps about 10-15 degrees by
Wednesday. It looks like a dry front with an overland trajectory and
the limited moisture a bit too far east. The second front could
bring a few showers, mainly in the form of snow as most of the
moisture looks post-frontal. This looks like a decent slider so it
will need to be watched. Fortunately, most ensembles at this point
are showing a fast-moving system which would keep any snow
accumulation in western Nevada very low. X
&&
.AVIATION...
Breezy today with peak gusts to 35 kts at area terminals from the SW-
W. LLWS will also be present with mtn wave turbulence for most of
the next 24 hours, peaking around 06Z tonight. Lighter winds
after 12Z Sat that will continue into Sunday.
As for precip, primarily VFR although local MVFR in -SHSN in the
Sierra near the crest through 06Z. A little more widespread MVFR to
local IFR 06-15Z Sat as the cold front moves though, but still VFR
into western NV with little if any precip. X
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 10 AM this morning to 7 PM PST this
evening for Pyramid Lake in NVZ004.
Lake Wind Advisory until 7 AM PST Saturday for Lake Tahoe in
NVZ002.
CA...Lake Wind Advisory until 7 AM PST Saturday for Lake Tahoe in
CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoSpecial weather statement, Feb 19, 9:03 AM PST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service RENO NV
903 AM PST Fri Feb 19 2021
CAZ070>073-NVZ001>005-201200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
903 AM PST Fri Feb 19 2021
...PERIODS OF LIGHT SNOW AND GUSTY WINDS THROUGH SATURDAY
MORNING...
Timing: Winds will increase Friday and remain elevated through
Friday night. Scattered rain and snow showers will be followed by
more steady snow later Friday evening through early Saturday
morning.
Snow: For the main Sierra and Tahoe area passes, 2 to 6 inches of
snow are likely Friday night, with up to 2 inches in the Tahoe
Basin and higher terrain of northeast California including the
Surprise Valley. For western Nevada, up to one half inch may
accumulate in foothills, with a few locations north of Lovelock
and near Gerlach possibly receiving an inch or two in heavier snow
bands. Keep in mind that it doesn't take much snow to produce
slick and hazardous road conditions. If you have plans to drive
across the Sierra through early Saturday be sure to carry chains,
allow extra travel time, and check with CALTRANS and NDOT for the
latest road conditions.
Wind: Strong, gusty southwest to west winds along Sierra
ridgelines will continue through Saturday morning. Southwest winds
will pick up in valley locations Friday afternoon, peaking
overnight into early Saturday morning. Widespread gusts of 30-45
mph are likely with wind prone locations from approximately Reno
south through Bishop possibly exceeding 50 mph. Lakes will be
choppy with hazardous travel for high profile vehicles,
particularly along US-395 and I-580 from Reno south through Mono
County. Aviation interests will also be affected with turbulence,
areas of wind shear, and mountain wave activity.
http://weather.gov/reno